Tennessee, 2010

Strong Wind in Tennessee, December 22, 2010

December 22, 2010 · NWS MRX · 1 event in 1 county or zone

Gradient winds produced some minor damage in southeast Tennessee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Gradient winds produced some minor damage in southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 22, 9:22 PM EST, 38 minutes earlier.

Area forecast discussion, Dec 22, 9:22 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EST WED DEC 22 2010

.DISCUSSION...COLDER AIR PUSHING IN ON GUSTY NORTH TO NORTHWEST
WINDS. FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK.  WILL
BEEF UP CLOUDS A BIT FOR TONIGHT...AND WILL TWEAK HOURLY TEMPS AND
DEW POINTS...BUT NO OTHER CHANGES PLANNED AT THIS TIME. WILL LEAVE
WIND ADVISORY AS IS. UPDATE OUT SOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             26  45  26  47  32 /  10   0   0  10  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  24  39  23  44  29 /  10   0   0  10  30
OAK RIDGE, TN                       24  40  24  42  29 /  10   0   0  10  40
TRI CITIES AIRPORT, TN              23  34  21  41  26 /  20  10   0  10  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR THE FOLLOWING ZONES:
     JOHNSON...SOUTHEAST CARTER...SOUTHEAST GREENE...UNICOI.

VA...NONE.

&&

LDW
Hazardous weather outlook, Dec 22, 3:55 AM EST, 18 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 AM EST WED DEC 22 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
355 AM EST WED DEC 22 2010 /255 AM CST WED DEC 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL PASS THROUGH THE AREA TODAY KEEPING TEMPERATURES
DOWN AND A CHANCE FOR MIXED PRECIPITATION. TONIGHT...GUSTY WINDS TO
ABOVE 40 MPH WILL OCCUR IN THE NORTHEAST TENNESSEE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POTENTIAL WINTER STORM IS FORECAST FOR THIS HOLIDAY WEEKEND...AND
COULD BRING SOME SIGNIFICANT SNOWFALL FOR CHRISTMAS DAY. FOR MORE
DETAILS ON THIS SYSTEM...PLEASE SEE OUR LATEST SPECIAL WEATHER
STATEMENT (MEMSPSMRX).

STAY INFORMED AND WATCH FOR UPDATES...ESPECIALLY IF YOU HAVE TRAVEL
PLANS OVER THE SOUTHEASTERN STATES AND SOUTHERN APPALACHIANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SNOW REPORTS IS LIKELY THIS WEEKEND.

BB/TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bradley

When
December 22, 10:00 PM EST to 10:10 PM EST
Where
Bradley forecast zone
Measured
35 kt (40 mph) estimated gust
Crop damage
$20,000
Reported by
Newspaper
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

The Days Inn Motel at 2550 Georgetown road northwest, suffered damage to a canopy and two rooms when the main advertising sign was blown over by strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269242.